Arizona, 2004

Wildfire in Arizona, March 29 to 31, 2004

March 29 to 31, 2004 · NWS FGZ · 2 events in 2 counties and zones

The Webber Fire was sighted at 7:30 AM on March 29 about 5 miles east of Pine (12 miles north of Payson). The fire was about 20 acres when it was spotted then it quickly spread up the steep sides of the Mogollon Rim.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Webber Fire was sighted at 7:30 AM on March 29 about 5 miles east of Pine (12 miles north of Payson). The fire was about 20 acres when it was spotted then it quickly spread up the steep sides of the Mogollon Rim. The fire moved into Coconino County (the edge of the Rim) by noon on March 29th. Fire investigators determined that the fire was person-caused. More than 280 people were assigned to the Webber Fire. The fire had grown to over 2,700 acres by the end of the day on March 31. 100% containment was reached on April 2 at around noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 29, 2:55 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 29, 2:55 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 AM MST MON MAR 29 2004

.SYNOPSIS...HIGH PRESSURE ACROSS THE SOUTHWEST WILL RESULT IN MOSTLY
SUNNY SKIES WITH WELL ABOVE NORMAL TEMPERATURES TODAY AND TUESDAY.
BY WEDNESDAY AND THURSDAY...A DEVELOPING PACIFIC STORM SYSTEM WILL
BRING COOLER AND BREEZY WEATHER TO THE REGION THROUGH THE WEEKEND.
THERE WILL BE A SLIGHT CHANCE OF SHOWERS WITH THIS STORM STARTING
FRIDAY...AND LASTING INTO THE WEEKEND.

&&

.DISCUSSION...AMPLIFYING RIDGE OVER THE SOUTHWEST WILL BRING CLEAR
SKIES AND VERY WARM TEMPERATURES TO THE REGION THE NEXT FEW DAYS. A
TROUGH LOCATED AROUND 140W WILL THEN MOVE TOWARD THE WEST COAST AND
BEGIN TO CLOSE OFF BY WEDNESDAY AND THURSDAY. THE FINAL POSITION OF
THIS TROUGH IS STILL BEING HANDLED QUITE DIFFERENTLY BY THE MODELS.
THE AVN/UKMET HAVE IT BASICALLY OVER ARIZONA WHILE THE EURO STILL
HOLDS THE SYSTEM OFFSHORE. BOTH THE DIFFERENT SOLUTIONS HAVE BEEN
CONSISTENT WITHIN THEMSELVES FOR SEVERAL DAYS NOW...SO THE ONLY
OPTION IS BLENDING AND WAITING AT THIS POINT.

WE WILL INCREASE THE WINDS AS HGHT FALLS ARRIVE WEDNESDAY...WITH
CLOUDS INCREASING AND LEADING TO SLIGHT CHANCE POPS FRIDAY THROUGH
DAY SEVEN. SOME MOISTURE FROM NORTHERN MEXICO MAY BE PULLED UP AHEAD
OF THIS TROUGH WEDNESDAY...SO WE PUT SOME CLOUDS AND A SLIGHT CHANCE
OF HIGH BASED CONVECTION OVER THE WHITES TO ACCOUNT FOR THIS
POSSIBILITY.
PETERSON.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 29, 7:00 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST MON MAR 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northern Gila County

When
March 29, 7:30 AM MST to March 31, 11:59 PM MST
Where
Northern Gila County forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Wildfire, Eastern Mogollon Rim

When
March 29, 11:30 AM MST to March 31, 11:59 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389886, 5389887.